Michigan, 2017Rip Current in Michigan, August 2, 2017
August 2, 2017 · NWS MQT · 1 event in 1 county or zone
Strong northerly flow across Lake Superior created dangerous rip currents along the beaches of Alger county, which unfortunately took the life of one individual on 8/2.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northerly flow across Lake Superior created dangerous rip currents along the beaches of Alger county, which unfortunately took the life of one individual on 8/2.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 2, 12:38 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 2, 12:38 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
138 PM EDT Wed Aug 2 2017
.SHORT TERM...(Today and tonight)
Issued at 512 AM EDT WED AUG 2 2017
Main weather impact in the short-term will be a high swim risk along
the Alger/Marquette county shorelines of Lake Superior through this
evening.
As the cold front continues to slide off to the south and east of
the Upper Great Lakes region, high pressure will begin to build
into the area. The pressure gradient will increase through early
afternoon as the high pressure system approaches from the
northwest. This will allow for increasing north to northeast winds
across Lake Superior, allowing waves to build into the 3 to 5
feet range. This onshore wind along with larger waves will lead to
a high swim risk today along the beaches of Marquette and Alger
county. Skies will be mostly cloudy to begin the day along with
cooler flow off Lake Superior, which will make for a less than
pleasant day to head to the beaches. That being said, water
temperatures are still in the upper 60s to around 70 and daytime
highs may reach as high as the mid 60s; therefore, have opted to
issue a beach hazard statement for Marquette and Alger counties
through this evening. Tonight, the pressure gradient will decrease
as the surface high builds across the U.P. The lighter winds and
mainly clear skies will lead to temperatures dropping into the mid
to upper 40s over the inland west, while much of the rest of the
area will be in the low 50s.
.LONG TERM...(Thursday through Tuesday)
Issued at 449 AM EDT WED AUG 2 2017
Overall, pattern this summer has featured persistent
ridging/positive height anomalies over western N America and
troffing/negative height anomalies over eastern N America.
Departures away from this pattern have only been temporary when they
have occurred. The next 10 days will feature more of the same with
the mean core of negative height anomalies setting up over the Great
Lakes region. In fact, the pattern will be quite amplified for early
Aug, especially Thu thru Sat as amplification of the eastern trof
will yield 500mb height anomalies upwards of 200m blo the long term
early Aug avg over the western Great Lakes on Fri. Additional energy
dropping downstream of the western ridge will then maintain troffing
over the Great Lakes thru late next week. End result will be cool
weather/blo normal temps prevailing overall for the next 10 days.
Looking farther ahead, there are some indications of a pattern
change in mid Aug as both CMC/GFS ensemble means show positive
height anomalies shifting e to around Hudson Bay. This should lead
to a period of typical mid Aug temps for the Upper Lakes. As for
pcpn, trof amplification late this week, featuring a vigorous
shortwave, offers the potential of a widespread mdt/hvy rainfall for
much of the fcst area. With local exceptions, much of the fcst area
was overall on the dry side during July, especially across the w and
n central. So, a widespread rainfall would be beneficial for many
areas. With the Great Lakes then under mean troffing, expect
periodic episodes of isold/sct showers/thunderstorms this weekend
thru next week. Periods of greatest shra coverage will be dependent
on timing of shortwaves dropping into the trof.
Beginning Thu/Fri, attention will be on a shortwave along the
MN/Dakotas border Thu morning. The wave will shift e and amplify as
it crosses the western Great Lakes on Fri. Associated sfc low will
organize over the Upper Mississippi Valley and then track ene,
passing over or just s of s central Upper MI on a path to the vcnty
of the Straits. Decent deep layer forcing per q-vectors will slowly
spread across Upper MI Thu/Thu night before slowly exiting on Fri.
Along with coupled upper jet structure and low-mid level fgen,
expect widespread shra to overspread the area Thu into Thu night on
the n side of the low track. Based on 00z and previous model runs,
it appears rainfall amounts on the order of 0.75 to 1.5 inches
should occur across the area with the potential of localized amounts
over 2 inches. Could be some embedded thunder across the s. Shra
will gradually diminish from w to e on Fri. If the deeper more well-
defined mid-level low that the ECMWF shows does occur, then shra
will be more persistent thru the day on Fri. Fri will be
unseasonably cool with a blustery wind. Will be especially cool in
the n central higher terrain near Lake Superior where shra are
likely to continue for the bulk of the daylight hrs. Temps may not
get above 60F. Record low max of 62F here at NWS Marquette has
decent shot at being broken. Across the rest of the area, 60s should
be the rule. Brisk n to ne winds and building waves on Lake Superior
will bring a high swim risk to the beaches of Marquette and Alger
counties on Fri, but with the dismal weather conditions, it won't be
a day for swimming. A mdt swim risk will already develop during the
day on Thu.
Over the weekend and thru next week, trof over the area could yield
mainly diurnally driven shra and possibly some thunder each day.
Attm, it appears Sat may be a dry day in the wake of the shortwave
affecting the Upper Lakes Thu/Fri. An approaching shortwave on Sun
would then coincide favorably with the diurnal heating cycle,
generating sct to perhaps nmrs shra and isold thunder. Coverage of
shra will be less on Mon as the shortwave departs. A more
significant shortwave, possible mid-level low, dropping s thru
central Canada early next week will then approach the Upper Lakes
mid week, bringing an increasing chc of shra/possible thunder Tue
into Wed.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 137 PM EDT WED AUG 2 2017
Low ceilings lingering at KSAW should lift as clouds erode over the
next couple hours while drier air arrives from the north. Expect VFR
conditions at all sites through much of the remainder of the period.
However, ceilings will quickly lower to MVFR levels shortly before
18Z Thursday at KSAW and KIWD as rain moves in ahead of an
approaching low pressure.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 512 AM EDT WED AUG 2 2017
Winds will be north-northeasterly today between 15 and 20 knots with
gusts as high as 25 knots through early afternoon. Thursday, winds
will begin to ramp up to 20 to 30 knots as a low pressure system
lifts northeast out of Wisconsin into lower Michigan. As the low
moves over lower Michigan and the pressure gradient will decrease
across the west, winds will come down to around 15 knots by late
Thursday night into early Friday morning. However, expect these
strong winds to linger across the eastern half of the lake through
the day on Friday. Gale force gusts are possible Thursday night
through Friday afternoon. Saturday through early next week, winds
are expected to remain less than 15 knots.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement until 8 PM EDT this evening for MIZ005-
006.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...KEC
LONG TERM...Rolfson
AVIATION...Kluber
MARINE...KECHazardous weather outlook, Aug 2, 4:26 AM EST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
526 AM EDT Wed Aug 2 2017
MIZ005-006-031200-
Marquette-Alger-
526 AM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
There is a high swim risk for the Lake Superior beaches of
Marquette county and Alger county today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a moderate swim risk for the Lake Superior beaches of
Marquette county and Alger county Thursday and a high swim risk
on Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ001>004-007-009>014-084-085-031200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
526 AM EDT Wed Aug 2 2017 /426 AM CDT Wed Aug 2 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a slight chance of thunderstorms over south central Upper
Michigan Thursday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-031200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
526 AM EDT Wed Aug 2 2017 /426 AM CDT Wed Aug 2 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-031200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
526 AM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a slight chance of thunderstorms Thursday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Rolfson
In the hours before
Local storm report, Aug 2, 9:15 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1015 AM EDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM HEAVY RAIN 8 SSW PINE STUMP JUNCTI 46.46N 85.63W
08/02/2017 M3.09 INCH LUCE MI MESONET
MESONET STATION SPCM4, 7 SSW PINE STUMP
JUNCTION.
0700 AM HEAVY RAIN 1 SW GLADSTONE 45.84N 87.04W
08/02/2017 M1.44 INCH DELTA MI CO-OP OBSERVER
CO-OP OBSERVER STATION GLDM4, GLADSTONE.
0956 AM HEAVY RAIN 3 W ECHO LAKE 46.61N 88.91W
08/02/2017 M1.09 INCH HOUGHTON MI MESONET
MESONET STATION KTNM4, 8 N KENTON.
0900 AM HEAVY RAIN 1 NNW CRYSTAL FALLS 46.11N 88.33W
08/02/2017 M1.04 INCH IRON MI CO-OP OBSERVER
CO-OP OBSERVER STATION CRYM4, PAINT RIVER
NEAR CRYSTAL FALLS.
&&Rip Current, Alger
- When
- August 2, 2:00 PM EST
- Where
- Alger forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
At least two individuals were swimming in Lake Superior at a beach in Alger County, east of the Laughing Whitefish River outlet, when they were both swept out towards the open waters by a rip current. Both individuals were in water that was waist deep when the first individual was pulled out by the rip current. Upon trying to rescue the individual, the second swimmer was also pulled out by the same current. The current was so strong it was reported that the individual who lost their life had been ripped out of the hands of the second individual. The second individual was able to self-rescue back to shore, but unfortunately the first individual that was pulled out by the rip current was unreachable and lost their life. Both were from Gahanna, Ohio, 612 miles away from the incident.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 2 to 4, 20172 deaths · $61,000 · 52 kt wind · 5 events
- Rip Currents in New Jersey, August 2, 20171 death · 3 injured · 2 events
- Hail and Damaging Wind in Ohio, August 2, 20171 death · $15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, August 2 to 3, 2017$9.5 million · 1.75 in hail · 8 events
- Flash Flood in Florida, August 2, 2017$1.0 million · 1 event
- Flash Flooding and Flooding in Massachusetts, August 2, 2017$86,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Colorado, August 2, 2017$226,000 · 1.5 in hail · 9 events
- Hail in Colorado, August 2, 2017$200,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Nebraska, August 2, 2017$131,000 · 2.75 in hail · 18 events
- Damaging Wind and Lightning Strike in Florida, August 2, 2017$52,000 · 2 events
- Flash Flood in Arizona, August 2 to 3, 2017$20,000 · 1 event
- Flash Flooding in California, August 2 to 4, 2017$13,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713023.